South Carolina, 2015

Rip Current in South Carolina, July 29, 2015

July 29, 2015 · NWS ILM · 1 event in 1 county or zone

A man drowned due to a rip current in Myrtle Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A man drowned due to a rip current in Myrtle Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 29, 8:30 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 29, 8:30 AM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
930 AM EDT WED JUL 29 2015

.SYNOPSIS...
HIGH PRESSURE WILL SLOWLY WEAKEN THROUGH MID WEEK. A PIEDMONT
TROUGH WILL FORM THIS AFTERNOON AND LINGER ON THURSDAY AS WEAK
LOW PRESSURE REMAINS OFF THE SOUTHEAST COAST. A COLD FRONT WILL
MOVE INTO THE AREA FRIDAY AND STALL DURING THE WEEKEND BEFORE
DISSIPATING MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 930 AM WEDNESDAY... 12Z RAOBS SHOWED AN INVERSION AT AROUND
900MB THAT HAS RECENTLY BEEN OVERCOME DUE TO MIXING. DRY AIR ABOVE
THIS LAYER MEANS THAT CUMULUS CLOUDS WILL BE SLOW TO DEVELOP IN MOST
AREAS. MEANWHILE FAR WESTERN ZONES HAVE A MORE STRATOCU APPEARANCE
ON VIS SAT IMAGERY WHERE A BIT OF MOISTURE HAD RESIDED ABOVE THIS
INVERSION. HEATING WILL MAKE THESE CLOUDS TAKE ON A MORE CELLULAR
APPEARANCE AND THEY INDICATE THE ONLY REAL AREAS THAT HAVE ANY SHOT
AT PRECIPITATION. THE LATEST 12Z WRF KEEPS THIS ACTIVITY LARGELY TO
OUR WEST BUT FEEL THAT THE CLOUD LINE REPRESENTS WHERE 20 POPS ARE
WARRANTED. THIS IS VERY MUCH IN LINE WITH THE PREVIOUS FORECAST AND
NOT ANTICIPATING ANY CHANGES AT THIS TIME.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 AM WEDNESDAY...PRECIP CHANCES WILL BE ON THE INCREASE
DURING THE PERIOD AS 5H RIDGE BREAKS DOWN AND 5H TROUGH STARTS TO
SET UP. ILL DEFINED SURFACE PATTERN ON THU WILL ALLOW SEA BREEZE
AND PIEDMONT TROUGH CONVECTION BUT LACK OF SIGNIFICANT SURFACE OR
MID LEVEL TRIGGERS WILL KEEP COVERAGE LIMITED. PRECIP CHANCES
START TO INCREASE THU NIGHT AS WEAKENING COLD FRONT MOVES IN FROM
THE NORTHWEST. FRONT ARRIVES AS INSTABILITY IS WANING WHICH SHOULD
KEEP COVERAGE FOR THU NIGHT IN SLIGHT CHC RANGE AT MOST DESPITE
THE PRESENCE OF LOW LEVEL CONVERGENCE AND DEEP MOISTURE.

FRONT REMAINS IN THE AREA FRI...SERVING AS A FOCAL POINT FOR
CONVECTION. DIURNAL INSTABILITY WILL HAVE PLENTY OF DEEP MOISTURE TO
WORK WITH...PRECIPITABLE WATERS EXCEED 2 INCHES LATER IN THE DAY.
WEAKENING SUBSIDENCE AND INSTABILITY ALONG WITH WHAT APPEARS TO BE
SOME SLIGHT PVA FRI AFTERNOON INCREASES PRECIP CHANCES FRI INTO FRI
NIGHT. WILL CONTINUE WITH INHERITED LIKELY POP BUT WONDER IF MID
LEVEL RIDGING MIGHT HOLD ON A BIT LONGER THAN GUIDANCE IS
SUGGESTING. SHOULD THAT BE THE CASE LINGERING SUBSIDENCE COULD KEEP
CONVECTION IN CHECK...RESULTING IN SLIGHTLY LOWER POP THAN WHAT
IS CURRENTLY FORECAST FOR THE SECOND HALF OF THE PERIOD.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 3 AM WEDNESDAY...STALLED FRONT AND DEEP MOISTURE LINGERS OVER
THE AREA SAT KEEPING WEATHER UNSETTLED THROUGH THE WEEKS END. AT
THIS POINT UNCERTAINTY IN THE FORECAST REALLY STARTS TO INCREASE.
BOTH GFS AND ECMWF SHOW A 5H TROUGH DIGGING DOWN THE EAST COAST. MID
LEVEL TROUGH PUSHES THE DEEP MOISTURE OFF THE COAST FOR THE START OF
NEXT WEEK WITH THE REGION DRYING OUT. SURFACE PATTERN REMAINS ILL
DEFINED AND WHATS LEFT OF THE SURFACE BOUNDARY WILL LINGER IN THE
AREA. HOWEVER THE LACK OF DEEP MOISTURE KEEPS PRECIP CHANCES AT OR
BELOW THE TYPICAL SUMMERTIME AFTERNOON 30 POP TO START THE WEEK.

PREVIOUSLY GUIDANCE HAD BEEN SHOWING A STRONGER SHORTWAVE DROPPING
ACROSS THE AREA IN THE DEEP NORTHWEST FLOW TUE. WHILE THIS FEATURE
IS STILL DISCERNIBLE...JUST BARELY...IT IS IN A WEAKER STATE. AS
THESE SHORTWAVES ARE FREQUENTLY CONVECTIVELY INDUCED/INFLUENCED WILL
NOT GO ABOVE CLIMO POP FOR THE END OF THE PERIOD GIVEN THE
HEIGHTENED UNCERTAINTY. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE
CLIMO...GENERALLY NEAR CLIMO BY DAY AND SLIGHTLY ABOVE BY NIGHT.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
AS OF 12Z...A COASTAL LOW AND TROUGH WILL KEEP CONVECTION OFFSHORE
TODAY. VERY LITTLE MOISTURE TO WORK WITH TODAY...ALTHOUGH LOW LEVEL
MOISTURE MAY PRODUCE A BRIEF MVFR CEILING THIS MORNING. ONSHORE FLOW
WILL KEEP THINGS FAIRLY PLEASANT TODAY...WITH SLIGHTLY BELOW NORMAL
TEMPERATURES ALONG THE COAST. LIGHT WINDS THIS EVENING WITH LIGHT
FOG POSSIBLE TOWARD DAYBREAK.

EXTENDED OUTLOOK...PREDOMINANTLY VFR THROUGH THE PERIOD WITH A
SLIGHT CHANCE AFTERNOON SHRA/TSRA. BEST CHANCE SHRA/TSRA FRIDAY AND
SATURDAY.

&&

.MARINE...

NEAR TERM /THROUGH TONIGHT/...

AS OF 930 AM WEDNESDAY...ONSHORE FLOW QUASI-STEADY TODAY. NOT
EXPECTING ANY CHANGES TO THE FORECAST. THE PREVIOUS DISCUSSION
FOLLOWS.

AS OF 538 AM WEDNESDAY...E WIND 10-15 KT TO PREVAIL TODAY AND
TONIGHT...ACCOMPANIED BY 3-3.5 FOOT SEAS. OCCASIONAL GUSTS TO 20
KT OUGHT TO BE ANTICIPATED...ESPECIALLY IN THE AFTERNOON
NEARSHORE. SEAS PRIMARILY A MIX OF SE WAVES 2-3 FT EVERY 6 SECONDS
AND MODERATE EASTERLY CHOP. SHOWERS AND TSTMS ARE EXPECTED TO
REMAIN WELL BEYOND THE 0-20 NM WATERS TODAY AND NO RESTRICTIONS TO
VISIBILITY ARE EXPECTED.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 AM WEDNESDAY...ILL-DEFINED GRADIENT AND WEAK SURFACE WAVE
PASSING EAST OF THE WATERS THU WILL INDUCE LIGHT NORTH TO
NORTHEAST FLOW INTO THU NIGHT. WAVE MOVES OFF TO THE NORTHEAST THU
NIGHT INTO FRI AS WEAK SURFACE FRONT DROPS IN FROM THE NORTHWEST.
LIGHT AND VARIABLE WINDS THU NIGHT GAIN A SOUTHWEST COMPONENT FRI
AND FRI NIGHT BUT LACK OF ANY REAL GRADIENT KEEPS SPEEDS AROUND 10
KT THROUGH THE END OF THE PERIOD. SEAS 2 TO 3 FT THROUGH THE
PERIOD.

LONG TERM /SATURDAY THROUGH SUNDAY/...
AS OF 3 AM WEDNESDAY...SOUTHWEST FLOW WILL CONTINUE OVER THE
WATERS THROUGH THE WEEKEND. THE REMAINS OF A STALLED FRONT WILL
LINGER NEAR THE COAST AS BERMUDA HIGH TRIES TO BUILD BACK WEST.
GRADIENT WILL REMAIN ON THE WEAK SIDE WITH SPEEDS NO MORE THAN 10
TO 15 KT AT ANY POINT DURING THE PERIOD. DAILY SEA BREEZE WILL
RESULT IN ENHANCED ONSHORE FLOW NEAR THE COAST BOTH DAYS. SEAS
WILL RUN 2 TO 3 FT ON SAT AND 2 TO 4 FT SUN.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...MBB
SHORT TERM...III
LONG TERM...III
AVIATION...43
Hazardous weather outlook, Jul 29, 2:24 AM EST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
324 AM EDT WED JUL 29 2015

AMZ250-252-254-256-300730-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
324 AM EDT WED JUL 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105-107-109-110-SCZ017-023-024-032-033-039-053>056-
300730-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-
INLAND GEORGETOWN-COASTAL GEORGETOWN-
324 AM EDT WED JUL 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-300730-
COASTAL PENDER-COASTAL NEW HANOVER-
324 AM EDT WED JUL 29 2015

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Horry

When
July 29, 10:40 AM EST
Where
Coastal Horry forecast zone
Deaths
1 direct, 0 indirect
Reported by
NWS Employee
Coordinates
33.905, -78.976 (the zone’s center; the record gives no point)

A man drowned in the surf due to a rip current at Ocean Lakes Campground in Myrtle Beach.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Horry2015-07-2949MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2015Every state in 2015This day in weather historyWarnings in South Carolina, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597110.